Language Used in Medical Record Can Affect Patient Care

Share this content:
Language Used in Medical Record Can Affect Patient Care
Language Used in Medical Record Can Affect Patient Care

FRIDAY, May 18, 2018 (HealthDay News) -- Stigmatizing language used in medical records to describe patients can influence medical students and residents in terms of their attitudes towards the patient and their clinical decision-making, according to a study published in the May issue of the Journal of General Internal Medicine.

Anna P. Goddu, from Johns Hopkins University in Baltimore, and colleagues surveyed 413 medical students and residents (54 percent response rate) using vignettes to assess whether stigmatizing language written in a patient medical record is associated with a subsequent physician-in-training's attitudes towards the patient and clinical decision-making.

The researchers found that exposure to the stigmatizing language note was associated with more negative attitudes towards the hypothetical 28-year-old patient (P < 0.001). Additionally, there was significantly less aggressive management of the patient's sickle-cell related pain when the stigmatizing language note was read (P = 0.003).

"This is an important and overlooked pathway by which bias can be propagated from one clinician to another," the authors write. "Attention to the language used in medical records may help to promote patient-centered care and to reduce health care disparities for stigmatized populations."

Abstract/Full Text

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Trending Activities

All Professions

Drug Lookup

Browse drugs by: BrandGenericDisease

More in Home

WPSI Recommends Annual Urinary Incontinence Screening

WPSI Recommends Annual Urinary Incontinence Screening

Due to limited evidence, other experts urge caution in implementing guideline for women

Young, Growing Athletes at High Risk for ACL Injuries

Young, Growing Athletes at High Risk for ACL ...

Athletic teams should provide program that includes muscle strengthening, proper technique training

Side Effects of Biologics for Rheumatic Dz May Up Anxiety

Side Effects of Biologics for Rheumatic Dz May ...

Common patient concerns are risks of cancer and tuberculosis activation

is free, fast, and customized just for you!




Already a member?

Sign In Now »